OMONTYS® (peginesatide) recalled due to fatal allergic reactions

On February 23, 2013, Affymax and Takeda announced a voluntary nationwide recall of all lots of Omontys (peginesatide), a peptide mimetic erythropoiesis stimulating agent (ESA), which was approved on March 27, 2012 by the FDA for the treatment of anemia due to chronic kidney disease in adult patients on dialysis (see here and here).  Peginesatide has the advantage over currently available ESAs on the US market that it can be administered once monthly by either intravenous or subcutaneous routes.  Additional information is available on the FDA website.

Post-marketed surveillance has shown hypersensitivity reactions in 0.2% of subjects, with serious-life threatening reactions occurring in one-third.  In a joint News Release, the Companies report that, since launch, more than 25,000 patients have received peginesatide and fatal reactions have been reported in approximately 0.02% .  A Dear Healthcare Provider letter has been posted on the Omontys website informing prescribers to cease using the drug.

The prescribing information for Omontys does carry a black box, which  is now required for all ESAs.  There were no anaphylactic reactions reported in the label, which restricts itself to those AEs with a frequency of ≤ 10%.  It does indicate the risk of immunogenicity and production of neutralizing antibodies.  Below is an excerpt from the label:

[Of the 2357 patients tested, 29 (1.2%) had detectable levels of peginesatide-specific binding antibodies. There was a higher incidence of peginesatide-specific binding antibodies in patients dosed subcutaneously (1.9%) as compared to those dosed intravenously (0.7%). Peginesatide neutralizing antibodies were detected in vitro using a cell-based functional assay in 21 of these patients (0.9%).]

Editor’s Comments: The occurrence of fatal anaphylactic reactions with the reported frequency of 0.02% or 1 in 5000 patients dosed with peginesatide has very negative consequences.  According to the Affymax and Takeda, serious, but non fatal hypersensitivity reactions were observed at a frequency of 0.2% (2 in 1000).  Such reactions were not observed during phase 2 and phase 3 trials of peginasetide where 1066 patients received the drug.  It is for this reason that post-marketing surveillance and REMS are being required by the FDA at the time of approval for many new drugs.  Whether serious anaphylactic reactions were a consequence of the known immunogenicity of the drug or due to increased immunogenicity of specific batches is not clear at this time.  We also do not know if these subjects received the drug by the subcutaneous route, known to be more immunogenic than the intravenous route.

© Copyright M. Loghman-Adham, MD

This entry was posted in M Loghman-Adham, MD. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *